# SDR 2008FA0000252

- Difficulty date: March 5, 2008
- Submitted: April 14, 2008
- Operation: General aviation
- Aircraft: N214CE
- Make and model: Cessna T206H
- Aircraft serial: T20608592
- Engine: Lyc TIO540AJ1A
- System (JASC): 8011 · Engine Starter
- Part: Mount
- Condition: Failed
- Location: Starter
- Part time: 1 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ORIGINAL STARTER (TT 433.4) WAS REMOVED BECAUSE IT FAILED (SMELLED BURNED).  A REPLACEMENT WAS ORDERED FROM MFG AND INSTALLED.  CHANGED THE SPARK PLUGS AND CHECKED ENGINE TIMING, WHICH WAS FOUND GOOD.  AFTER INSTALLATION OF STARTER STARTED THE AC (5) TIMES AND OPS CHECKED GOOD.   2/29/2008 THE PILOT TRIED TO START THE ACFT AND HEARD A GROWLING SOUND.  OPENED THE COWLINGS AND FOUND THE STARTER MOUNT CRACKED THROUGH THE BELL HOUSING.  NOTIFIED MFG AND THEY ASSURED ME THIS WAS NORMAL WHEN AN AC HAS A KICKBACK.  THE PILOT STATED HE DID NOT HAVE A KICKBACK.  SENT THE STARTER FOR REPAIR AND WHEN RETURNED, INSTALL AND AGAIN CHECKED THE IGNITION SYS WITH NO ABNORMITIES FOUND.  STARTED THE AC (5) TIMES AND HAD THE OWNER ON THE FOLLOWING DAY START (3) TIMES.  AFTER THE 3RD START, THE PILOT DEPARTED FOR A LOCAL FLIGHT OF 1.2 HOURS AND LANDED FOR A QUICK BREAK.  HE THEN TURNED THE KEY FOR A START AND NOTHING HAPPENED, BUT A GROWLING SOUND.   MFG FLEW AN OVERHAULED STARTER.  THE STARTER WAS FOUND CRACKED AT THE BASE AND AROUND THE BELL HOUSING.  OBSERVATION NOTED: THE ORIGINAL STARTER REMOVED HAS A THICKER BASE MOUNT FACE, WHICH IS SOLID, AND THE BELL HOUSING IS ALSO THICKER.  THE NEW REPLACEMENT THAT CRACKED TWICE WITHIN 1.2 HOURS HAS A HOLLOWED OUT BASE MOUNT FACE AND THINNER MATERIAL AROUND THE BELL HSG.  THE THICKER BASE HAS AN (H) STAMPED ON IT AND THE THINNER BASE HAS AN (HT) ON IT.  THE STARTER THAT WAS BROUGHT OUT TO US ALSO HAD A SOLID BASE WITH AN (H) STAMPED ON IT.  TOLD BY MFG THAT THE THINNER CASTING IS A DYE-CAST TO SAVE WEIGHT, AND THE OLDER, THICKER STYLE WAS A SAND CASTING PROCESS AND IS NO LONGER IN PRODUCTION.  BEFORE INSTALLING THE LAST STARTER, CHECKED THE P-LEAD ON THE RT MAG AND THE SWITCH WITH NO ABNORMITIES FOUND.  ALSO CONTACTED AC MFG PRODUCT SUPPORT AND FOUND THAT THEY HAVE HAD (5) INCIDENTS OF THE MOUNT CRACKING ON THE NEWER MODEL WITH SEVERAL FAILING WITH NO ABNORMITIES FOUND ON THE AC.  (K)
